Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 273, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2008, 3:24 AM CDT for Union County, South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2008, 3:24 AM CDT (08:24 UTC)
- Expired
- Aug 27, 2008, 3:46 AM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 3:26 AM CDT | HAIL 0.88 | 2 Wnw Jackson, NE | HAIL VARIED FROM PEA TO NICKEL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 270824
SVRFSD
IAC149-193-NEC043-SDC127-270900-
/O.NEW.KFSD.SV.W.0273.080827T0824Z-080827T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 AM CDT WED AUG 27 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
SOUTH CENTRAL PLYMOUTH COUNTY IN NORTHWEST IOWA
NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA
SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 400 AM CDT
* AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
JEFFERSON TO 4 MILES WEST OF JACKSON...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF SIOUX CITY TO 9 MILES SOUTHEAST OF
PONCA...MOVING EAST AT 27 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
JACKSON AROUND 330 AM CDT...
HINTON...SIOUX CITY...SOUTH SIOUX CITY...DAKOTA CITY AROUND 345 AM
CDT...
SERGEANT BLUFF AROUND 355 AM CDT...
LAWTON AROUND 400 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4237 9672 4248 9672 4252 9668 4252 9663
4255 9663 4256 9665 4265 9657 4263 9602
4236 9627
TIME...MOT...LOC 0824Z 272DEG 24KT 4257 9650 4245 9661
$$
JH1 follow-up statement
000
WWUS53 KFSD 270846
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT WED AUG 27 2008
IAC149-193-NEC043-SDC127-270856-
/O.CAN.KFSD.SV.W.0273.000000T0000Z-080827T0900Z/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-UNION SD-
346 AM CDT WED AUG 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...NORTHERN
DAKOTA...NORTHWESTERN WOODBURY AND SOUTH CENTRAL PLYMOUTH COUNTIES IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
LAT...LON 4237 9672 4248 9672 4252 9668 4252 9663
4255 9663 4256 9665 4265 9657 4263 9602
4236 9627
TIME...MOT...LOC 0846Z 272DEG 24KT 4256 9630 4244 9641
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:00 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 26, 10:00 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT TUE AUG 26 2008 .DISCUSSION... SLY LOW LVL JET MOIST AIR FM SRN PLAINS NWD THRU CNTRL PTNS OF NE AND DKTS THIS EVE...TRANSLATING EWD IN NRN PLAINS AS STG SHORT WAVE CRASHES EWD ALG CANADIAN BORDER. ALG AND SOUTH OF I90 MID LVLS RATHER WARM RESTRICTING COVERAGE AND EWD MOVEMENT OF THE SCT TSTMS TO THE WEST. MAIN TSTM COMPLEX SHOULD STAY NORTH OF CWA CLOSER TO BEST DYNAMICS TNGT...BUT SIGNS OF NEXT UPR WAVE MOVG FM NRN RCKYS SHOULD EVENTUALLY TAP INTO DEEPER MOISTURE PRODUCING SCT TSTMS IN WRN CWA AFT MIDN...WHICH WOULD MOVE EAST OVER CWA LATE TNGT AND WED MRNG...AS PER PREV FCST BUT A LIT SLOWER. MAIN CHANGE TO PREV FCST WAS TO ADD OR UP POPS A LIT IN CNTRL CWA WED AFTN AND EVE AS NEXT STRONG WAVE BRINGS CHCS TSTMS A LIT FURTHER WEST THAN THE PREV FCST. FIGURED THERE SHOULD BE A LEAST A SLIGHT CHC POP IN THIS POTENTIAL SITUATION UNTIL LATER SHIFTS GET A HANDLE ON IT. APPEARS THE MAIN PRECIP EVENT FOR AREAS ALG AND EAST OF I29 WILL BE WITH THIS WAVE. RYRHOLM && .AVIATION... STRONG UPPER LEVEL LOW WILL SHIFT E ALONG THE CANADIAN BORDER TONIGHT...PUSHING A COLD INTO ERN SD. THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT AT ALL LOCAL TAF SITES AND ACROSS MUCH OF THE AREA TONIGHT. COLD FRONT WILL STALL NEAR THE I29 CORRIDOR ON WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE NEAR THE FRONT. WITH THE EXCEPTION OF STRONGER THUNDERSTORMS...VFR THROUGH THE TAF PERIOD. LIEBL && .PREV DISCUSSION... S/W AND ASSOCD CDFNT WL PUSH EWD ACRS CWA TONIGHT...REACHING I29 BY 12Z WED. SHUD START TO SEE SFC BASED TRW FIRE UP OVR THE WRN HIGH PLAINS NEAR THIS FNT THIS AFTN SPREADING EWD OVERNIGHT. QUESTION IS HOW WIDESPREAD PRECIP WL BECOME AS FNT MOVES EWD. ENUF ELEVATED INSTABIL TO KEEP SCT TRW GOING...BUT LOW LEVELS BECOME FAIRLY STABLE AS THE NIGHT PROGRESSES ESPEC E OF THE JAMES RVR. LLJ WL REMAIN STG AHEAD OF THE FNT DURING THE NIGHT AND WITH SOME H85 MOISTURE BEING TRANSPORTED NWD AHEAD OF THE S/W FEEL THAT AT LEAST SCT TRW SHUD TRACK EWD ACRS THE CWA. SO WL BUMP POPS UP JUST A TAD AND GO WITH SCT TRW FM W TO E ACRS THE CWA. SVR THREAT NOT ALL THAT HIGH AND IF ANYTHING DOES BECOME SVR IT WL BE LIMITED TO FAR WRN CWA BEFORE 06Z. SOME DIS CONNECT FM STRONGER WINDS ALOFT THIS EVE. SO WL NOT NEED ANY WND ADVYS. COLD FRONT WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CWA ON WEDNESDAY...BECOMING NEARLY STATIONARY OVER OUR SOUTHEASTERN ZONES BY LATE AFTERNOON. WITH THE LOSS OF UPPER/MID LEVEL SUPPORT...WOULD EXPECT PRECIPITATION CHANCES AND COVERAGE TO DECREASE THROUGH THE DAY...WITH POSSIBLE REDEVELOPMENT IN THE LATE AFTERNOON AND EVENING IN OUR EXTREME SOUTHEAST WITH PLACEMENT OF THETA E AXIS AND ELEVATED INSTABILITY. FOR THE MOST PART...THINK THAT ANY STORMS THAT DEVELOP WOULD BE BELOW SEVERE LIMITS WITH BEST LAYER INSTABILITY AND LAYER SHEAR NOT COINCIDING...BUT COULD SEE SOMETHING MARGINALLY SEVERE. TEMPERATURES WILL BE A TAD COOLER THAN TODAY WITH WEAK CAA AND POTENTIAL CLOUD COVER. ON WEDNESDAY NIGHT...FRONT WILL REMAIN OVER FAR SOUTHEAST WITH ONLY SMALL CHANCES OF POPS...THOUGH GFS TRIES TO BREAK CONVECTION OUT LATE ON WEDNESDAY NIGHT IN OUR WEST WITH APPROACHING SECONDARY/MAIN UPPER WAVE...WITH MODELS IN GENERAL BEING MORE ROBUST WITH THIS FEATURE. WITH THIS BEING DIFFERENT FROM PREVIOUS RUNS...IGNORED IT FOR NOW...BUT WILL BE SOMETHING TO WATCH FOR IN FUTURE SHIFTS...AND COULD LINGER PRECIPITATION LATER INTO THURSDAY THAN PRESENTLY FORECASTED. WITH DEPARTURE OF SECONDARY WAVE...DRIER AIR WILL WORK INTO THE AREA LATER ON THURSDAY WITH LEFT OVER DYNAMICS TO MOVING OFF TO THE EAST. WITH DECREASING CLOUDS LATER IN THE DAY...LOOK FOR SLIGHTLY WARMER TEMPERATURES DURING THE AFTERNOON...BUT CLOSE TO NORMAL FOR THIS TIME OF YEAR. LOW PRESSURE PUSHING OUT OF CENTRAL CANADA AND INTO THE UPPER MIDWEST WILL PULL ANOTHER WEAK BOUNDARY ACROSS OUR AREA ON FRIDAY...BUT SHOULD NOT SEE ANY SENSIBLE WEATHER OUT OF THE SYSTEM WITH VERY DRY AIR IN PLACE ACROSS THE REGION. WILL SEE WARMER TEMPERATURES IN OUR WEST ON FRIDAY AFTERNOON WITH A SOUTHERLY FLOW DEVELOPING OUT AHEAD OF THE FEATURE. IN THE EXTENDED...SATURDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT WITH RESPECT TO UPPER LEVEL RIDGING BUILDING INTO THE REGION FOR THE WEEKEND...WITH A STRONG SOUTHERLY LOW LEVEL FLOW DEVELOPING FOR SATURDAY AND SUNDAY. THIS WILL TRANSLATE TO DRY CONDITIONS WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS AS 850 TEMPS RISE INTO THE UPPER TEENS TO LOWER 20S ACROSS THE AREA. SUNDAY LOOKS TO BE A BREEZY DAY WITH RELATIVELY STRONG WINDS ALOFT AND A TIGHTENING PRESSURE GRADIENT AS A SURFACE TROUGH MOVES OUT OF THE NORTHERN ROCKIES. MODELS BEGIN TO DIVERGE SOMEWHAT ON TIMING OF THIS FEATURE BY THE BEGINNING OF NEXT WEEK...AND ON TIMING AND AMPLIFICATION OF UPPER LEVEL TROUGH PUSHING THROUGH THE WESTERN U.S. DURING THIS TIME FRAME. DID ALLOW FOR SLIGHT POPS OVER THE AREA ON MONDAY NIGHT INTO TUESDAY WITH BOTH THE GFS AND ECMWF POINTING TO THE POSSIBILITY OF PRECIPITATION WITH THE AFOREMENTIONED SURFACE BOUNDARY. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL ON MONDAY OUT AHEAD OF THE SYSTEM...THEN FALLING OFF ON TUESDAY WITH THE PASSAGE OF THE FRONT. JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 26, 10:15 AM CDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT TUE AUG 26 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1015 AM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS SOUTH CENTRAL SOUTH DAKOTA NEAR THE MISSOURI RIVER THIS EVENING...ESPECIALLY AFTER SUNSET...WITH THE THREAT OF THUNDERSTORMS SPREADING EAST OVERNIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE THIS EVENING WEST OF A LINE FROM HURON TO LAKE ANDES. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED FURTHER EAST OVERNIGHT. WIND... GUSTY SOUTH WINDS ARE EXPECTED WEST OF INTERSTATE 29 THIS AFTERNOON. ALTHOUGH WIND SPEEDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN AREAS WEST OF A LINE FROM DE SMET TO WAGNER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON WEDNESDAY...AND CONTINUE OVER MAINLY NORTHWEST IOWA INTO WEDNESDAY NIGHT. MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...AN ISOLATED STRONGER STORM COULD BECOME SEVERE SOUTHEAST OF HIGHWAY 60 IN MINNESOTA AND IOWA DURING THE LATE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE WEST OF A HURON TO LAKES ANDES LINE AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 43 min |
| Aug 27, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.